Alert archive / Michigan / Tornado Warnings in 2022
Tornado Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 20, 2022, 3:20 PM EDT for Sanilac County, Michigan. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2022, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 20, 2022, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sanilac County, MI
The radar
The Detroit radar (KDTX), 97 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:32 PM EDT | HAIL 1 | 2 S Port Sanilac, MI | A POST ON SOCIAL MEDIA SHOWED HAIL THE SIZE OF QUARTERS. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:52 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
002
WFUS53 KDTX 201920
TORDTX
MIC151-201945-
/O.NEW.KDTX.TO.W.0002.220720T1920Z-220720T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
320 PM EDT Wed Jul 20 2022
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Southeastern Sanilac County in southeastern Michigan...
* Until 345 PM EDT.
* At 320 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Peck, or 7 miles northwest of Croswell, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Carsonville and Applegate around 330 PM EDT.
Port Sanilac around 340 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4326 8278 4337 8285 4350 8253 4331 8249
4331 8252
TIME...MOT...LOC 1920Z 243DEG 37KT 4332 8275
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TF2 follow-up statements
461
WWUS53 KDTX 201931
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
331 PM EDT Wed Jul 20 2022
MIC151-201945-
/O.CON.KDTX.TO.W.0002.000000T0000Z-220720T1945Z/
Sanilac MI-
331 PM EDT Wed Jul 20 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN SANILAC COUNTY...
At 330 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Applegate, or near Croswell, moving northeast at 40
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Port Sanilac around 340 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4331 8252 4327 8274 4344 8268 4350 8253
4331 8249
TIME...MOT...LOC 1930Z 244DEG 36KT 4333 8262
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
BT123
WWUS53 KDTX 201942 RRA
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
342 PM EDT Wed Jul 20 2022
MIC151-201952-
/O.EXP.KDTX.TO.W.0002.000000T0000Z-220720T1945Z/
Sanilac MI-
342 PM EDT Wed Jul 20 2022
...THE TORNADO WARNING FOR SOUTHEASTERN SANILAC COUNTY WILL EXPIRE AT
345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Michigan.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Detroit/Pontiac.
LAT...LON 4331 8252 4327 8274 4344 8268 4350 8253
4331 8249
TIME...MOT...LOC 1942Z 243DEG 37KT 4338 8248
$$
TFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 12:16 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 12:16 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1216 PM EDT Wed Jul 20 2022 .AVIATION... A cold front, associated with a strong upper low over the northern Great Lakes, will track across Southeast Michigan between 18Z and 22Z today. This front will focus an area of lift which will provide the development of thunderstorms across the area within an environment characterized by moderate to high instability. Prefrontal convergence is likely to result in initial convective development out ahead of the main cold front. The thunderstorms are expected to mainly develop overhead across Se MI. They will then strengthen and increase in coverage as they move east across Se Mi and into Ontario late this afternoon and evening. Wind fields will turn more westerly with the passage of the surface cold front or organized line of convection this evening. There will be some degree of post frontal drying. However model soundings and upstream conditions suggest at least scattered low end VFR cloud bases into tonight. For DTW...Thunderstorms are forecast to develop early this afternoon. Through 18Z, the favored development will be across the northern portion of the airspace, with convection expected to develop overhead or just west of metro airport between 19Z and 21Z then move east. Convection is forecast to quickly develop into a line as it moves across the metro airspace. There will be a wind shift to the west with the passage of the front or mature thunderstorm line late this afternoon. Wind gusts within this westerly flow may approach 25 knots. .DTW THRESHOLD PROBABILITIES... * Moderate in thunderstorms this afternoon. * Low in west winds exceeding crosswind thresholds this evening. && .PREV DISCUSSION... Issued at 931 AM EDT Wed Jul 20 2022 UPDATE... Seasonably strong upper level low tracking through the Upper Peninsula of Michigan this morning. Steep mid level (7-7.5 C/M from 700-500 MB) tracking through southeast Michigan able to generate scattered showers/possible thunderstorms this morning. Water vapor imagery shows mid level dry slot overspreading the cwa late this morning/early this afternoon. Mid level lapse rates will become weak this afternoon, AOB 5 C/KM, as 500 MB temps actually seen rising sightly late in the day. The 500 MB low/cold pool is rather compact and should be weakening as it tracks through the northern Great Lakes. None-the-less, there still will be decent height falls extending south into the northern Ohio Valley. With sufficient low level (sfc-850 MB) moisture and daytime heating (maxes around 90 degrees) leading to a good deal of instability (MLcapes 2500-3000 J/KG), the low level convergence with the front should be able to trigger at least scattered thunderstorms, with numerous activity across far eastern areas. Favorable combination of 35-45 knot effective shear and previously mentioned instability to support organized/discrete supercells initially trending to broken line. This general theme is supported by bulk of CAMS. Pockets of 0-1 KM Bulk shear values aoa 20 knots will pose an isolated tornado threat, especially toward the marine layer/far eastern areas where winds will be slightly backed. Main window of activity looks to be 2-6 PM. The progressive nature of cells should help limit severity of flood potential despite PW values aoa 1.75 inches, but urban locations will likely experience some minor flooding impacts with the torrential rainfall underneath the severe cells. Will be launching a special 17Z DTX sounding to access the early afternoon environment. PREV DISCUSSION... Issued at 341 AM EDT Wed Jul 20 2022 DISCUSSION... Low pressure continues to advance into the upper Great Lakes today eventually driving a cold front across southern lower MI late afternoon-evening offering our next shot of wider spread rainfall. Strengthening southwesterly winds this morning advects the richer theta-e plume over IL/IN into SE MI resulting in dewpoints rising into the low to mid 70s. Scattered shower activity currently seen moving into central MI marks the leading edge this richer moisture plume-this activity works across SE MI between 08-12Z this morning. Lack of any significant forcing combined with warm mid-levels (00Z DTX sounding shows 9-10C at 700mb) expected to lead to a decaying band of showers for much of the area. Weaker capping over the northern half of the CWA could allow activity to survive as it moves across the area however no noteworthy impacts expected aside for a brief light shower. Overnight satellite and surface obs depicted a convergence feature in advance of the actual surface front over eastern WI (now over Lake Michigan) following not far behind the leading edge of moisture. Feature is progged to cross SE MI between 12-18Z which also corresponds with the onset of vorticity advection into southern lower MI. Forecast soundings are depicting sufficient cap erosion, particularly over areas north of M-59, by late morning to midday allowing for scattered shower development. A few thunderstorms possible as SBCAPE would be around or slightly above 1000 J/kg by this timeframe, and with bulk shear between 30-40kts, these storms would have the potential to be strong to borderline severe. Main point of uncertainty is how this affects convective initiation potential along the front itself late afternoon into the evening. Timing looks to be early enough to allow for fairly quick temperature recovery over the course of the afternoon to allow SBCAPE to reach 2000-2500 J/kg by late afternoon. Frontal position by this point would be east of I-75/US-23 limiting storm chances to the eastern half of the CWA. This is the primary severe window with unidirectional shear profiles favoring discrete cells growing upscale to linear storm modes. All hazards are possible during the discrete phase before turning into a primary wind threat as mode turns linear. While locally heavy rainfall is possible under any thunderstorm given PWATs around 2", progressive west to east storm motions should prevent prolonged periods over one location limiting overall flooding danger aside from typical urban or low lying areas. Worth noting any delay in convective initiation from aforementioned scenario to later into the evening pushes storm chances further east towards Canada limiting both storm coverage and severe potential for SE MI. Front clears the region by late evening (roughly 00Z) ending any further rain chances. Main effect post fropa with be a dip in humidity as dewpoints drop into the mid to low 60s tonight and Thursday. Temperatures only trend slightly cooler Thursday (upper 80s) as shortwave ridging tracks into the area maintaining the warmer airmass overhead. Zonal upper flow sets up for the remainder of the week and upcoming weekend supporting a series of shortwaves to track into the central Great Lakes leading to a generally unsettled and hot pattern. MARINE... A cold front approaches from the west this morning and will bring a increasing south wind. Wind gusts will be reaching 25 knots by mid morning with occasional near 30kt gust possible in the afternoon over the Saginaw Bay. As a result, small craft advisories have been issued through this evening. Strong to severe thunderstorms will be possible along this front affecting mainly southeastern portions of Lake Huron to Lake Erie during the early afternoon. Post frontal southwest to west winds will arrive Wednesday evening and decrease into Thursday. Low confidence with regards to shower and thunderstorm chances during the late week period. The weekend will carry the greater potential for active. HYDROLOGY... Scattered to numerous thunderstorms are expected this afternoon and evening as a cold front moves into SE Michigan. The storms will be capable of localized heavy rainfall but will also be moving west to east at near 40mph which will help reduce the potential for flooding. Rainfall totals will average 0.25 to 0.5 inch with isolated totals near 1 inch possible. Minor street flooding in prone areas is the primary hazard until activity exits the area by late evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SC UPDATE.......SF DISCUSSION...KDK MARINE.......AA/KDK HYDROLOGY....BT/KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 20, 10:00 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1000 AM EDT Wed Jul 20 2022 MIZ055-062-063-069-070-075-076-082-083-211400- Sanilac-Lapeer-St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee- Monroe- 1000 AM EDT Wed Jul 20 2022 This hazardous weather outlook is for much of southeast Michigan. .DAY ONE...Today and Tonight Hot and humid airmass in place today will allow heat indices to reach into the upper 90s. A cold front tracking through during the peak heating of the day is expected to trigger scattered to numerous thunderstorms between 2-6 PM. These storms will have to potential to be severe, producing wind gusts of 60-70 MPH, golf ball size hail, torrential rainfall, and an isolated tornado threat. Storm motion is projected west to east near 40 mph. Thunderstorm activity will push east of the area by early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat and humidity returns for Saturday, with expected heat indices in the mid to upper 90s. Periodic thunderstorm chances return Friday night and through the Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MIZ047>049-053-054-060-061-068-211400- Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-Livingston- 1000 AM EDT Wed Jul 20 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms in the Tri Cities area with storms more likely toward the Thumb region and the Flint metro area southward this afternoon. There is a marginal risk of storms reaching severe intensity with damaging wind gusts in excess of 60 mph and large hail (golf ball size) being the primary hazard. An isolated tornado is also possible. The primary time window for storms is from 1 PM to 6 PM. Storm motion is projected west to east near 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat and humidity returns for Saturday, with expected heat indices in the mid to upper 90s. Periodic thunderstorm chances return Friday night and through the Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211400- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1000 AM EDT Wed Jul 20 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are likely this afternoon and early evening over the Central Great lakes. These storms may be severe producing damaging winds and large hail, along with isolated waterspouts. The primary time window for storms is from 2 PM to 8 PM. Storm motion is projected west to east near 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorm chances return Friday night and through the Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Jul 20, 2:34 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
234 PM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM MARINE TSTM WIND 1 NW CASEVILLE 43.95N 83.29W
07/20/2022 M56 MPH LHZ421 MI C-MAN STATION
MEASURED AT CASEVILLE LIGHTHOUSE
&&
STLocal storm report, Jul 20, 2:54 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
254 PM EDT WED JUL 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND DMG BAY CITY 43.59N 83.89W
07/20/2022 BAY MI 911 CALL CENTER
DISPATCH REPORTED 20 TO 30 TREES DOWNED ACROSS BAY CITY.
TIME ESTIMATED FROM RADAR.
&&
AAThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:44 AM EDT | Small Craft Advisory | DTX | 18 hr | |
| Jul 20, 1:06 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 54 min |
| Jul 20, 1:13 PM EDT | Special Marine Warning | DTX | 62 min | |
| Jul 20, 1:50 PM EDT | Special Marine Warning | DTX | 55 min | |
| Jul 20, 1:55 PM EDT | Special Marine Warning | DTX | 95 min | |
| Jul 20, 1:58 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Tuscola | 62 min |
| Jul 20, 2:23 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Oakland | 67 min |
| Jul 20, 2:37 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac, Tuscola | 38 min |
| Jul 20, 2:50 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Sanilac, Tuscola | 55 min |
| Jul 20, 2:52 PM EDT | Special Marine Warning | DTX | 53 min | |
| Jul 20, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Monroe, Wayne | 55 min |
| Jul 20, 2:56 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jul 20, 3:10 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Saint Clair | 32 min |
| Jul 20, 3:17 PM EDT | Special Marine Warning | DTX | 58 min | |
| Jul 20, 5:22 PM EDT | Special Weather Statement | DTX | Sanilac | 23 min |
| Jul 20, 5:25 PM EDT | Special Marine Warning | DTX | 65 min | |
| Jul 20, 5:25 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 50 min |
| Jul 20, 5:53 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 52 min |
Nearby
Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.